North Carolina, 2004

Flash Flooding and Hail in North Carolina, July 11, 2004

July 11, 2004 · NWS MHX · 4 events in 2 counties and zones

2 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 8:10 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 8:10 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT SUN JUL 11 2004

.SHORT TERM UPDATE...12Z MHX SOUNDING IS VERY MOIST WITH PRECIP
WATER OVER 2 INCHES...WHEN MODIFIED TO HIGHS AROUND 90 GET CAPES
AROUND 4000. CLDS ARE DECREASING A BIT ON SATL SO WITH SOME SUN SHLD
SEE HIGHS REACH UPPER 80S TO LOWER 90S. HAVE SOME ISOLD SHRA/TSRA
OVER CNTRL CST CRNTLY...WITH HEATING DEEP CONVECTION SHLD DVLP MOST
AREAS THIS AFTN...MAY INCRS POPS A BIT FROM CRNT LVLS AS EXPECT
PRETTY GOOD CVRG.
&&

.AVIATION...CRNTLY HAVE SOME AREAS OF IFR/MVFR IN LOW CLDS
FOG...THIS SHLD DISSIPATE NEXT CPL HOURS...THEN EXPECT SCT
CONVECTION TO DVLP THIS AFTN WITH SCT PDS OF IFR/MVFR.
&&

.MARINE...LIGHT VARIABLE WINDS EXPECT TO BECOME A LITTLE MORE S THIS
AFTN...SEAS REMAIN SLIGHT.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

RF
Hazardous weather outlook, Jul 11, 3:12 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT SUN JUL 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-120811-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
412 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY AND CONTINUE
INTO THE EVENING. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT,
MAINLY OVER THE COASTAL PLAIN.  BRIEF VERY HEAVY RAINS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD DEVELOP AGAIN MONDAY AND TUESDAY WITH THE
POTENTIAL FOR SOME OF THE STORMS TO REACH MARGINALLY SEVERE LIMITS
BOTH DAYS.  HOWEVER, THE POTENTIAL WILL BE BETTER FOR SEVERE WEATHER
TUESDAY. DAMAGING WIND WILL BE THE PRIMARY THREAT MONDAY WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED POTENTIAL FOR SEVERE. SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

MLF

The radar

The Morehead City radar (KMHX), 42 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Craven

When
July 11, 1:20 PM EST to 2:20 PM EST
Where
Craven County, Havelock
Reported by
GENERAL PUBLIC
Coordinates
35.117, -77.083 (the zone’s center; the record gives no point)

Public reported one foot of water over intersection of Highway 70 and McCotter Street.

Hail, Onslow

When
July 11, 1:45 PM EST
Where
Onslow County, Piney Green
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.717, -77.317

Public report of golf ball size hail.

Thunderstorm Wind, Onslow

When
July 11, 2:05 PM EST
Where
Onslow County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.750, -77.417

Spotter reported trees down near intersection of Highway 24 and Western Boulevard.

Flash Flood, Onslow

When
July 11, 2:05 PM EST to 3:05 PM EST
Where
Onslow County, Jacksonville
Reported by
TRAINED SPOTTER
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Spotter reported one foot of water over Country Club Road near Heritage Square.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413210, 5413211, 5413212, 5413213.